News From Our Blog

How To Avoid Improper Acetaminophen Doses for Kids

Acetaminophen is a medicine commonly used to reduce fever and relieve pain. While generally considered safe and effective if you follow the package directions, giving a child even a little more than directed can cause nausea and vomiting or lead to liver failure.

Confusion about dosing is partly caused by the availability of different formulas, strengths, and dosage instructions for children of different ages.

Use these tips from the FDA to safely give acetaminophen to your children:

  1. Never give your child more than one medicine containing acetaminophen at a time.
  2. Choose the right medicine based on your child’s weight and age. If a dose for your child’s weight or age is not listed on the label or you can’t tell how much to give, ask your pharmacist or doctor what to do.
  3. Never give more of an acetaminophen-containing medicine than directed. If the medicine doesn’t help your child feel better, talk to your doctor, nurse, or pharmacist.
  4. If the medicine is a liquid, use the measuring tool that comes with the medicine—not a kitchen spoon.
  5. Keep a daily record of the medicines you give to your child. Share this information with anyone who is helping care for your child.
  6. If your child swallows too much acetaminophen, get medical help right away, even if your child doesn’t feel sick. For immediate help, call the 24-hour Poison Control Center at 800-222-1222, or call 911.

Learn more about how to safely give acetaminophen to your kids